May 4, 2004
Many men, including those with HIV/AIDS, can experience a variety of sexual dysfunctions, including reduced interest in sex, as well as problems developing and maintaining an erection. Some causes of this may include the following:
Some men taking highly active antiretroviral therapy (HAART) have reported sexual dysfunction. For further insight into this, a research team in London, England, studied both HIV-positive and HIV-negative men, assessing levels of testosterone and estrogen in their blood. The team found that erectile dysfunction and loss of interest in sex were more common in HIV-positive men than in HIV-negative men. Rates of erectile dysfunction were not significantly different among HIV-positive men regardless of HAART usage. However, sex drive was more likely to be reduced in HIV-positive men taking HAART compared to HIV-positive men not on HAART.
Another finding was that, in some cases, men taking HAART had higher-than-normal levels of estrogen and less-than-normal levels of testosterone. This imbalance may play a role in the greatly reduced sex drive reported by some HAART users in this study. The research team notes that its study highlights the complexity of sexual dysfunctions in men as well as the possible role of altered levels of female hormones in some HAART users.
Researchers at a sexual health clinic at St. Mary's hospital in London, England, noticed an increase in complaints about sexual problems in HAART users. To begin to explore this issue, a research team was formed and researchers interviewed 100 HIV-negative bisexual/gay men as well as 73 HIV-positive men (83% of whom were also bisexual/gay) about sexual difficulties. All men were asked about their use of hormones and steroids, including the appetite stimulant and female hormone Megace (megesterol acetate). Where possible, blood samples were taken and analysed for levels of estrogen and testosterone using the Centaur immunoassay made by Bayer Diagnostics.
The research team found that rates of ED were higher among HIV-positive men than HIV-negative men.
The team found that in the past year sex drive was reduced among HIV-positive men, regardless of the use of HAART:
These differences were statistically significant.
Analysis of hormone levels in blood samples revealed the following:
The answer to this question is not clear. The London research team noted that many factors can affect estrogen levels in men, including liver disease and obesity. They speculated that the increase in abdominal fat deposits seen with the HIV lipodystrophy syndrome could have affected testosterone levels, but they did not perform assessments of lipodystrophy.
A previous Spanish study of 189 men with HIV/AIDS found that, in general, the use of HAART was associated with an increase of both estrogen and testosterone levels. In that study, the researchers found that protease inhibitors were more likely to be associated with increased testosterone levels, and non-nukes, particularly nevirapine, were more likely associated with increased estrogen levels.
Major issues with interpreting the results of the Spanish study are as follows:
The London researchers reported that three of their HAART users in whom high estrogen levels were detected stopped taking therapy. Within one month, their estrogen levels subsequently fell within the normal range. Four other men, not previously on HAART, began therapy and estrogen levels rose above the normal range after one month. These results suggest the possibility that HAART has the potential to affect sex hormone levels in men. Protease inhibitors and non-nukes have this potential because they may interfere with the liver's ability to process these hormones.
The work by the London team is important, and hopefully another team will take up this research to confirm and extend the findings. Moreover, similar research needs to be done in HIV-positive women. Additional studies might include investigating the effect of individual anti-HIV drugs on sex (and possibly other) hormone levels.